Hail, Meade
- When
- September 5, 3:52 PM MST
- Where
- Meade County, 12.91 mi NNW of Sturgis Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.600, -103.470
Hail to quarter size and wind gusts near 60 mph accompanied a severe thunderstorm as it tracked across western and central Meade County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Hail to quarter size and wind gusts near 60 mph accompanied a severe thunderstorm as it tracked across western and central Meade County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 5, 1:22 PM MST, 2 hours 30 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 222 PM MDT MON SEP 5 2016 .SHORT TERM...(This Evening Through Tuesday Night) Issued at 222 PM MDT Mon Sep 5 2016 Perturbed sw flow will remain in place in the period, supporting continued unsettled weather in the region. Diurnal heating with a boundary/dry line in place will support a line of sct convection across the western third through evening. A few strong to severe cells will be possible over ne WY where a bulls eye of 1000 J/kg of CAPE will be in place, combined with sufficient deep layer shear. Attention turns toward the next impulse ejecting out of the central Rockies. Stalled frontal boundary to the se of the region with deep moisture and ensuing fgen will support shra/ts development over NE, which is expected to graze the far se. A few stronger elevated cells with large hail may clip that area late tonight. Otherwise, a few lingering rain showers will be possible over the nw 2/3 through early tue. Added fog mention to all areas late tonight given moist bl and general upslope flow. Mid level impulse will advect over the fa tue with strong lift and ample ll moisture likely supporting sct showers over the western third through tue morning/waning and shifting ne through afternoon. Additional isolated cells will be possible in the afternoon, mainly the nw third. Otherwise ll ridging will support a cool day as northerly flow is reinforced behind the impulse. Lowered highs Tue for this given clouds and ne upslope flow. Another strong impulse will advect east across the northern plains tue night, increasing lsa across the fa. Shra/isold ts will be possible across the area, esp the far nw (closer to stronger lift) and scentral SD where the old frontal boundary and deeper moisture will reside. .LONG TERM...(Wednesday Through Monday) Issued at 222 PM MDT Mon Sep 5 2016 Slow moving upper trough will finally track over and east of the area on Wednesday. Chances for showers and thunderstorms will continue across parts of the area early Wed mainly across nw SD...but will slide east of the area by mid to late afternoon. Weak upper ridging Thursday will further break down across the region as the next upper level system quickly approaches. This system will bring some chances for precip Thu night into Fri. Stronger ridging will then take over for the weekend bringing dry weather and temps in the 70s and 80s. Longer range models are then hinting at cooler and more unsettled weather for early next week. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 222 PM MDT Mon Sep 5 2016 MVFR cigs across the area will gradually scatter out across wrn SD through the afternoon. Isolated showers and thunderstorms are then expected to develop this afternoon and evening over most of the area. MVFR/IFR conditions w/ fog are expected to return across portions of the area tonight. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...JC LONG TERM...13 AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 351 AM MDT MON SEP 5 2016 SDZ046-047-049-061000- MELLETTE-TODD-TRIPP- 451 AM CDT MON SEP 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A CHANCE FOR A FEW STRONGER TO SEVERE STORMS TONIGHT...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH MID WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-061000- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 351 AM MDT MON SEP 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
224 PM MDT MON SEP 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL 10 N HULETT 44.82N 104.63W
09/05/2016 E0.50 INCH CROOK WY PUBLIC
GROUND NEARLY COVERED IN HAIL
&&
MCKEMYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 243 PM MDT MON SEP 5 2016 WYZ056-057-052100- WYOMING BLACK HILLS WY-WESTERN CROOK WY- 243 PM MDT MON SEP 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 300 PM MDT... AT 243 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER HULETT...OR 20 MILES NORTHWEST OF SUNDANCE...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HULETT...ALVA...BEAR LODGE CAMPGROUND AND DEVILS TOWER NATIONAL MONUMENT. LAT...LON 4456 10468 4470 10476 4480 10437 4461 10431 TIME...MOT...LOC 2043Z 257DEG 29KT 4465 10462 MCKEMY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT MON SEP 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 13 NW BELLE FOURCHE RES 44.87N 103.89W
09/05/2016 E1.00 INCH BUTTE SD TRAINED SPOTTER
0319 PM TSTM WND GST 13 NW BELLE FOURCHE RES 44.87N 103.89W
09/05/2016 E60 MPH BUTTE SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
323 PM MDT MON SEP 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST 13 NW DOWNTOWN BELLE FO 44.80N 104.04W
09/05/2016 M55 MPH BUTTE SD DEPT OF HIGHWAYS
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT MON SEP 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 11 NNW BELLE FOURCHE RE 44.87N 103.81W
09/05/2016 E1.50 INCH BUTTE SD PUBLIC
&&
MESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 422 PM MDT MON SEP 5 2016 SDZ012-025-052245- NORTHERN FOOT HILLS SD-BUTTE SD- 422 PM MDT MON SEP 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE AND NORTH CENTRAL LAWRENCE COUNTIES UNTIL 445 PM MDT... AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BELLE FOURCHE...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELLE FOURCHE...NISLAND...FRUITDALE... BELLE FOURCHE RESERVOIR AND ARPAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR BELLE FOURCHE RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4487 10359 4460 10351 4457 10395 4474 10402 TIME...MOT...LOC 2221Z 253DEG 29KT 4468 10389 MCKEMY
The Rapid City radar (KUDX), 73 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656730, 656731.